Maryland, 2003

Flash Flooding and Damaging Winds in Maryland, June 12, 2003

June 12, 2003 · NWS LWX · 19 events in 10 counties and zones

Thunderstorms with very heavy rainfall, frequent lightning, and damaging winds moved through central Maryland during the afternoon and evening of the 12th. Several locations reported downed trees and power lines in addition to flooding.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorms with very heavy rainfall, frequent lightning, and damaging winds moved through central Maryland during the afternoon and evening of the 12th. Several locations reported downed trees and power lines in addition to flooding. In Frederick County, trees and wires were downed in Urbana and Green Valley. Up to 40 trees were downed in New Market, including some which had to be cleared from roads. A tree fell onto a house on Lewisdale Road in Hyattstown. A home in New Midway and in New Market were struck by lightning. In Carroll County, a county road was inundated with water. A stream that runs through Wakefield Valley Golf Course in Westminster overflowed onto low lying areas. In Baltimore County, a stream overflowed its banks and a road and several basements were flooded in Towson. An observer in Towson recorded 2.52 inches of rain and two inches of this total fell in 45 minutes. Five roads were flooded in Parkville. In Baltimore, six roads were flooded. In addition, pea sized hail fell in Towson and Baltimore. An observer in Kingsville recorded 1.8 inches of rain in 2 hours. In Harford County, 2.06 inches of rain was recorded in Fallston. A handful of basements were flooded. Hail of unknown size also fell. In Montgomery County, trees were downed onto Sleepy Hollow Lane in Rockville. Trees were also downed onto Shannondale Drive and Pretoria Drive in Silver Spring and in the communities of Brookeville and Laytonsville. A wind gust of 60 MPH was reported in Germantown. Route 355 in Gaithersburg was closed by high water. A low water bridge on Hyattstown Road near Prescott Road was underwater. Little Seneca Creek overflowed its banks, reaching a stage of 8.1 feet at Dawsonville around 9 PM. Flood stage at this location is 8 feet. Goshen Branch near Damascus also flooded. A handful of motorists were caught in rising water and had to be rescued by emergency personnel. Rescuers also rescued a dog that was caught on a rock in the raging Potomac River near Old Angler's Inn. In addition, a few homes were struck by lightning. A 30 vehicle pileup on Interstate 270 near Montrose Road was also blamed on the storm. In Anne Arundel County, trees and power lines were downed in Riviera Beach, Annapolis, Arnold and Cape St. Claire. Some roads were blocked and four homes were slightly damaged by the fallen trees. Large trees and power lines were also downed along College Parkway and Alemeda Parkway. A wind gust of 43 MPH was recorded in Shadyside and a gust of 41 MPH was recorded in Annapolis. Lightning struck five houses an a few trees across the county. In Prince George's County, a wind gust of 83 MPH was recorded at Andrews Air Force Base. A gust of 49 MPH was recorded in Bladensburg and a gust of 42 MPH was recorded in Landover. Trees were downed onto the Baltimore-Washington Parkway near the intersection of Route 410 in Greenbelt. The intersection of Route 450 and Greenvale Parkway was flooded in Landover Hills. In Mt. Rainer, Queens Chapel Road and other low lying areas were flooded. Fire fighters had to rescue several drivers from their cars countywide. Countywide, several homes and a commercial structure were struck by lightning and two serious fires were reported. In Charles County, many trees were downed south of La Plata. A wind gust of 41 MPH was recorded in Waldorf. In St. Mary's County, trees were downed in Thompson's Corner, Compton, Chaptico, Country Lakes, and Mechanicsville. A home in Compton was damaged by a felled tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003

.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.

AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.

POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.

MANNING

.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.

BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.

RDH

.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
     MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
     VAZ036>042...VAZ050>056.
     SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
     VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.

SVR TSTM WATCH ALL ZONES TIL 00Z.
Hazardous weather outlook, Jun 12, 10:35 AM EST, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND.

RDH

In the hours before

Special weather statement, Jun 12, 10:35 AM EST, 5 hours 45 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL AND NORTHERN
VIRGINIA...EASTERN WEST VIRGINIA...MARYLAND...AND THE DISTRICT OF
COLUMBIA THIS AFTERNOON AND THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AHEAD OF
A STALLING COLD FRONT OVER PENNSYLVANIA. AN UPPER LEVEL DISTURBANCE
WILL APPROACH THE AREA BY LATE AFTERNOON. THIS WILL PROVIDE A FOCUS
FOR MORE ORGANIZED THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING HOURS.

GUSTY WINDS ARE THE PRIMARY SEVERE WEATHER THREAT TODAY...SOME LARGE
HAIL IS ALSO POSSIBLE.

IN ADDITION...THESE STORMS WILL HAVE THE ABILITY TO PRODUCE
TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WHICH MAY CAUSE
FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH THIS EVENING FOR MUCH OF THE AREA.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY LATE EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Jun 12, 12:17 PM EST, 4 hours 3 minutes before
VAZ037-038-121815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT THU JUN 12 2003

...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE BLUE RIDGE...

AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CROZET...STANARDSVILLE AND FREE UNION WILL BE AFFECTED
BY THIS STORM THROUGH 215 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING
Local storm report, Jun 12, 2:46 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    CHARLES TOWN              WV   WIND DAMAGE
06/12/03   JEFFERSON                      TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jun 12, 3:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    WARRENTON                 VA   WIND DAMAGE
06/12/03   FAUQUIER                       LARGE LIMBS DOWN IN
                                          WARRENTON

0415 PM    GREENWICH                 VA   WIND DAMAGE
06/12/03   PRINCE WILLIAM                 TREES DOWNED LAW
                                          ENFORCEMENT REPORT.

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 21:18 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 flash flood, 3 lightning, 2 heavy rain. Local standard time, as filed.

Thunderstorm Wind, St. Mary'S

When
June 12, 4:20 PM EST to 4:30 PM EST
Where
St. Mary'S County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.333, -76.617

Trees were downed, including one which fell onto a house.

Thunderstorm Wind, Montgomery

When
June 12, 4:25 PM EST
Where
Montgomery County, Rockville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.083, -77.150

Trees were downed onto Sleepy Hollow Lane.

Thunderstorm Wind, Frederick

When
June 12, 4:25 PM EST to 4:45 PM EST
Where
Frederick County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
39.467, -77.383

Trees and wires were downed.

Thunderstorm Wind, Charles

When
June 12, 4:30 PM EST
Where
Charles County, La Plata
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
38.533, -76.983

Many trees were downed south of town.

Lightning, Prince George'S

When
June 12, 4:30 PM EST to 5:30 PM EST
Where
Prince George'S County, Countywide
Reported by
NEWSPAPER
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Several homes and a commercial structure were struck by lightning and two serious fires resulted.

Thunderstorm Wind, Montgomery

When
June 12, 4:35 PM EST
Where
Montgomery County, Silver Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
39.000, -77.050

Trees were downed onto Shannondale Drive and Pretoria Drive.

Flash Flood, Baltimore City (C)

When
June 12, 5:00 PM EST to 7:30 PM EST
Where
Baltimore City (C) County, Baltimore
Reported by
TRAINED SPOTTER
Coordinates
39.290, -76.612 (the zone’s center; the record gives no point)

Six roads were flooded.

Flash Flood, Prince George'S

When
June 12, 5:00 PM EST to 7:00 PM EST
Where
Prince George'S County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Roads were flooded and several water rescues were conducted.

Thunderstorm Wind, Prince George'S

When
June 12, 5:00 PM EST
Where
Prince George'S County, Andrews Afb
Measured
72 kt (83 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.800, -76.883

A wind gust of 83 MPH was recorded. The time was estimated.

Lightning, Anne Arundel

When
June 12, 5:00 PM EST to 6:00 PM EST
Where
Anne Arundel County, Countywide
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Five homes were struck by lightning.

Heavy Rain, Anne Arundel

When
June 12, 5:00 PM EST to 7:00 PM EST
Where
Anne Arundel County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Flash Flood, Baltimore

When
June 12, 5:00 PM EST to 7:30 PM EST
Where
Baltimore County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.443, -76.616 (the zone’s center; the record gives no point)

A stream overflowed its banks and roads and basements were flooded.

Thunderstorm Wind, Prince George'S

When
June 12, 5:15 PM EST
Where
Prince George'S County, Greenbelt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
39.000, -76.883

Trees were downed onto the Baltimore-Washington Parkway near the intersection of Route 410.

Thunderstorm Wind, Anne Arundel

When
June 12, 5:15 PM EST to 5:30 PM EST
Where
Anne Arundel County, North Portion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.133, -76.633

Trees and power lines were downed.

Heavy Rain, Harford

When
June 12, 6:00 PM EST to 10:00 PM EST
Where
Harford County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.536, -76.299 (the zone’s center; the record gives no point)

Flash Flood, Carroll

When
June 12, 6:00 PM EST to 7:00 PM EST
Where
Carroll County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

A county road was flooded.

Lightning, Frederick

When
June 12, 6:00 PM EST
Where
Frederick County, Countywide
Reported by
NEWSPAPER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

Two homes were struck by lightning.

Flash Flood, Carroll

When
June 12, 6:00 PM EST to 7:15 PM EST
Where
Carroll County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.563, -77.022 (the zone’s center; the record gives no point)

A stream overflowed its banks in Westminster.

Flash Flood, Montgomery

When
June 12, 8:15 PM EST to 9:15 PM EST
Where
Montgomery County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
39.136, -77.204 (the zone’s center; the record gives no point)

Several roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373740, 5373741, 5374026, 5374027, 5374030, 5374028, 5369581, 5369585, 5374029, 5374032, 5374034, 5374035, 5374031, 5374033, 5369582, 5369583, 5369584, 5369586, 5370054.